Lightning, Monroe
- When
- June 17, 5:30 PM EST
- Where
- Monroe County, Kresgeville
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 41.058, -75.339 (the zone’s center; the record gives no point)
A 29-year-old man was injured after lightning struck his home in the Pleasant Valley development in Polk Township. He was playing a video game with his son at that time and was shocked by the lightning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 29-year-old man was injured after lightning struck his home in the Pleasant Valley development in Polk Township. He was playing a video game with his son at that time and was shocked by the lightning. Lightning apparently struck the house's satellite dish and traveled along the cable line into the television set in the downstairs bedroom. He felt burning in his hands and weakness in his muscles, but never lost consciousness.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 17, 2:30 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 330 PM EDT THU JUN 17 2004 .SYNOPSIS... A COLD FRONT WILL SLOWLY APPROACH THE REGION TONIGHT, AND CROSS THE AREA FRIDAY. A WARM AND VERY HUMID AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA AHEAD OF THE COLD FRONT. THIS WILL HELP TO AID IN THE CONTINUED DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT. THE COLD FRONT SHOULD WEAKEN AND SLIDE NEAR OR SOUTH OF THE AREA THROUGH FRIDAY. WHILE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE NOT EXPECTED FRIDAY, ISOLATED TO SCATTERED ACTIVITY CANNOT BE RULED OUT. ANOTHER COLD FRONT MOVES THROUGH ON SATURDAY, AND FINALLY COOLER AND LESS HUMID AIR SHOULD ARRIVE FOR THE SECOND HALF OF THE WEEKEND. HIGH PRESSURE THEN MOVES ACROSS THE AREA SUNDAY, THEN OFF THE COAST ON MONDAY. TUESDAY THROUGH THURSDAY OF NEXT WEEK WILL FEATURE SOME BOUTS OF SHOWERS OR THUNDERSTORMS AS A FEW WEAK COLD FRONTS OR SURFACE TROUGHS MOVE THROUGH. && .SHORT TERM (TONIGHT THROUGH FRIDAY)... ...SEVERE THUNDERSTORM WATCH NUMBER 488 IN EFFECT FOR THE ENTIRE CWA UNTIL 9 PM... SBCAPE RISING UP BETWEEN 2000-3000 J/KG ACROSS THE WHOLE AREA AS DEWPOINTS ARE IN THE LOWER TO MID 70S. THE VERY MOIST AND UNSTABLE AIRMASS, ALONG WITH 20 TO 30 KNOTS OF FLOW WILL CONTINUE TO AID IN THUNDERSTORM DEVELOPMENT RIGHT THROUGH THE EVENING. PRIMARY THREAT WILL BE DAMAGING WINDS, ESPECIALLY WITH DEVELOPING SHORT LINES AND BOWING SEGMENT. AS A REMINDER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES, HOWEVER THE DIRECTIONAL SHEAR IS NOT ALL THAT STRONG THIS EVENING. IF STORMS TRACK ALONG OUTFLOW BOUNDARIES THOUGH, SOME ENHANCED LOW-LEVEL SHEAR WILL OCCUR. AGAIN THE MAIN THREAT SHOULD BE MOSTLY CONFINED TO DAMAGING WIND GUSTS. ALSO, WITH PW VALUES NEAR 2 INCHES, TORRENTIAL RAINFALL WILL BE QUITE POSSIBLE FROM THUNDERSTORMS (SEE HYDROLOGY SECTION BELOW). FOR TONIGHT, WE WILL HAVE HIGHEST POPS THROUGH THIS EVENING, THEN LOWER THEM OVERNIGHT AS CONVECTIVE ACTIVITY WEAKENS AND PUSHES EAST/SOUTHEAST. WEAKENING FRONTAL BOUNDARY WILL BE NEAR THE REGION FRIDAY, THEREFORE HAVE INCLUDED A LOW CHC POP FOR THE REGION. ANY CONVECTION FRIDAY SHOULD DIMINISH QUICKLY IN THE EVENING, THEN DRY CONDITIONS ARE EXPECTED LATER FRIDAY NIGHT. && .LONG TERM (SATURDAY THROUGH THURSDAY)... COLD FRONTAL BOUNDARY SLIDES SOUTHEASTWARD SATURDAY WITH A SLIGHT CHC OF SOME SHOWERS AND THUNDERSTORMS, MAINLY IN THE AFTERNOON HOURS. A FEW DAYS AGO THIS FRONT WAS PROGGED TO MOVE THROUGH ON SUNDAY, HOWEVER THE MODEL GUIDANCE CONTINUES TO SPEED UP THE PROGRESSIVE NATURE OF THIS BOUNDARY. THEREFORE WE WILL JUST ADVERTISE SLIGHT CHC OF PRECIPITATION ON SATURDAY AND KEEP SUNDAY DRY. THE BREAK FROM THE HIGH HUMIDITY LEVELS WILL PROBABLY NOT ARRIVE UNTIL LATE SATURDAY OR ESPECIALLY SUNDAY AFTER THE BOUNDARY COMPLETELY PUSHES SOUTH OF THE CWA. SOME DECENT WAA GETS UNDERWAY ON MONDAY AS HIGH PRESSURE MOVES OFF THE COAST AND WINDS TURN TO THE SOUTHWEST. MODEL GUIDANCE NOT ALL THAT IMPRESSIVE WITH SHOWING MUCH IF ANY LIFT MONDAY (THEREFORE NO REAL QPF), HOWEVER THERE COULD BE AN ISOLATED SHOWER OR THUNDERSTORM MONDAY AFTERNOON AS THE WARMER AND MORE HUMID AIR MOVES BACK IN. FOR NOW, WE WILL THROTTLE BACK TO SLIGHT CHC (20) POPS FOR THE CWA MONDAY AFTERNOON INTO MONDAY EVENING. WEAK FRONTAL BOUNDARY/SURFACE TROUGH THEN LOOKS TO MOVE THROUGH AND THEN WASHES OUT TUESDAY AFTERNOON. AT THIS POINT, IT DOES NOT LOOK ALL THAT IMPRESSIVE, THEREFORE WE WILL CONTINUE WITH THE LOW CHC POPS. NEW FRONTAL BOUNDARY THEN SETS UP TO OUR NORTH ON WEDNESDAY. CHC FOR SOME POP-UP AFTERNOON SHOWERS OR THUNDERSTORMS WEDNESDAY AFTERNOON AS THE BOUNDARY SLOWLY MOVES SOUTHEASTWARD. SOME RIDGING SHOULD BE IN PLACE OVER THE MIDDLE ATLANTIC REGION AHEAD OF THIS FRONT, THEREFORE NOT EXPECTING TOO MUCH PRECIPITATION ON WEDNESDAY AT THIS TIME. WE WENT BELOW HPC POP GUIDANCE AND CARRIED A LOW CHC (30) POP DURING WEDNESDAY AFTERNOON AND EARLY EVENING. HIGH PRESSURE THEN BUILDS IN FROM THE OHIO VALLEY FOR THURSDAY OF NEXT WEEK, THEREFORE WILL KEEP NEW DAY 7 DRY. && .HYDROLOGY... PW VALUES NEAR 2 INCHES, THEREFORE TORRENTIAL RAINFALL VERY POSSIBLE WITH THUNDERSTORMS. MOST STORMS ARE MOVING QUICKER THAN RECENT DAYS, HOWEVER SOME BACK-BUILDING HAS BEEN NOTED THIS AFTERNOON WITH STORMS ACROSS NORTHWEST NEW JERSEY. A LOCALIZED FLOOD THREAT IS A CONCERN AND RAINFALL RATES OF UP TO 2 INCHES PER HOUR CAN OCCUR THROUGH THIS EVENING. && .MARINE... ASIDE FROM ANY TSTM ACTIVITY CONDITIONS ON OUR COASTAL WATERS SHOULD REMAIN RATHER TRANQUIL FOR THE NEXT SEVERAL DAYS. EVEN WITH THE FRONTAL BOUNDARIES AROUND THROUGH SATURDAY WINDS SHOULD GENERALLY REMAIN AT 15 KTS OR LESS AND SEAS WILL RANGE FROM 2 TO 3 FT ON THE OCEAN AND 2 FT OR LESS ON THE BAY. && .AVIATION... TIMING THE CONVECTION FOR THE BALANCE OF THIS AFTERNOON AND THIS EVENING WILL BE RATHER DIFFICULT. IT APPEARS AS THOUGH THE MORE SUBSTANTIAL BAND OF CONVECTION IN WESTERN PENNSYLVANIA AT 300 PM SHOULD MOVE ACROSS OUR FORECAST AREA FROM ABOUT 700 TO 1000 PM. AFTER THAT WELL INDICATE SOME REDUCED VSBYS AND LOWER CLOUDS FOR OVERNIGHT INTO FRIDAY MORNING DUE TO ALL OF THE LINGERING LOW LEVEL MOISTURE. && .PRELIMINARY POINT TEMPS/POPS... MPO 65 80 61 75 / 80 30 30 20 ABE 70 86 65 80 / 80 30 30 20 RDG 71 87 67 81 / 80 30 30 20 PHL 73 89 71 85 / 60 30 30 20 12N 68 84 64 80 / 80 30 30 20 SMQ 70 86 67 82 / 70 30 30 20 TTN 72 88 70 84 / 70 30 30 20 MIV 71 88 69 82 / 50 30 30 20 N55 69 81 68 77 / 50 30 30 20 ACY 71 88 68 79 / 50 30 30 20 ILG 73 89 71 85 / 60 30 30 20 DOV 72 87 70 84 / 50 30 30 20 GED 72 89 70 85 / 40 30 30 20 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. && SHORT TERM...RPW/GORSE LONG TERM...GORSE MARINE/AVIATION...IOVINO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 520 AM EDT THU JUN 17 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-181100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 520 AM EDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS SOUTHEASTERN PENNSYLVANIA, PORTIONS OF CENTRAL NEW JERSEY AND ALL OF SOUTHERN NEW JERSEY, ALL OF DELAWARE, AND THE MARYLAND EASTERN SHORE. BESIDES THE POTENTIAL FOR STRONG GUSTY WINDS ASSOCIATED WITH SEVERE THUNDERSTORMS IN THE GEOGRAPHIC AREAS MENTIONED ABOVE, HEAVY DOWNPOURS WHICH COULD LEAD TO ISOLATED FLOODING ARE POSSIBLE THROUGHOUT THE REGION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 507 PM EDT THU JUN 17 2004 NJZ001-007-009-PAZ054-055-060>062-172330- BERKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MONROE PA-NORTHAMPTON PA- SUSSEX NJ-WARREN NJ- 507 PM EDT THU JUN 17 2004 ...VERY STRONG POSSIBLY SEVERE THUNDERSTORMS ON THE WAY... SEVERAL SEVERE THUNDERSTORMS WERE CURRENTLY MOVING THROUGH COLUMBIA AND MONTOUR COUNTIES PENNSYLVANIA. IF THEY KEEP THEIR PRESENT MOTION...THEY WOULD ARRIVE IN CARBON COUNTY ABOUT 530 PM...MONROE COUNTY...BERKS COUNTY AND THE LEHIGH VALLEY BETWEEN 545 PM AND 615 PM WARREN...HUNTERDON AND SUSSEX COUNTIES NEW JERSEY BETWEEN 615 PM AND 715 PM. THE STORMS HAVE SHOWN A SOUTHWARD DRIFT AND MIGHT SPARE SUSSEX COUNTY NEW JERSEY. AT THE VERY LEAST THESE STORMS WILL BE ACCOMPANIED BY TORRENTIAL DOWNPOURS...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS. THE STATE COLLEGE NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A COUPLE OF TORNADO WARNINGS FOR THESE STORMS. ALL PERSONS SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OR THE LOCAL MEDIA IN THE EVENT A SEVERE THUNDERSTORM...TORNADO OR FLASH FLOOD WARNING BECOME NECESSARY. IF YOU SEE THREATENING WEATHER...PLEASE HEAD INDOORS IMMEDIATELY. DO NOT ATTEMPT TO OUTDRIVE THE THUNDERSTORMS. DO NOT TAKE ROADS THAT ARE PRONE TO FLOODING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. TFG
The Binghamton radar (KBGM), 138 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408103.